Format

Send to

Choose Destination
J Hepatol. 1996 Jan;24(1):48-51.

Seizures during alpha interferon therapy.

Author information

1
Digestive Diseases Branch, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland, USA.

Abstract

BACKGROUND/AIMS:

Alpha interferon is now used widely in the therapy of chronic viral hepatitis. The common side effects of interferon are well known; the uncommon side effects are less well defined. We have evaluated the incidence and characteristics of seizures that occurred during alpha interferon therapy.

METHODS:

A retrospective chart review was done on 311 patients with chronic hepatitis treated with alpha interferon between 1983 and 1994 at the National Institutes of Health.

RESULTS:

Four of 311 patients (1.3%) developed grand mal seizures while on therapy with alpha interferon. Three patients had chronic hepatitis B (two had an accompanying glomerulonephritis) and one chronic delta hepatitis. Interferon had been given in doses of 5-10 million units each day or three times weekly for 2-14 months before the onset of seizures. No other obvious cause for seizures was identified. Seizures resolved once interferon was stopped, and did not recur even without chronic anticonvulsant therapy.

CONCLUSIONS:

Alpha interferon in the doses used to treat chronic viral hepatitis caused seizures in approximately 1% of patients.

PMID:
8834024
DOI:
10.1016/s0168-8278(96)80185-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center